Sunday, April 20, 2008

Hip Pain: Update

My hip pain got worse over the course of the past week, to a point where it hurt to walk and it hurts to sleep on it. When I realized that rolling onto it caused pain on this past Tuesday night, I decided a trip to the doctor was in order. I saw the doc on Friday morning, where he took x-rays, moved it around, and gave it a good look-over. We saw that I have a small bone spur on my hip, but he doesn't think that's what's causing the problem, and he thinks it's a muscle that I pulled hardcore. So instead of taking 2 Advil liqui-gels every 4 hours, I'm taking 2 Aleve twice a day. The Aleve seems to be helping a little bit, though it still hurts to walk and stuff. Without going onto crutches (which he said might help, which I'm NOT doing), there really isn't much of a way to rest a hip.

So I took off Friday and Saturday, and I'm taking off today, with the hopes of starting back up at the gym tomorrow. I need to get a bathing suit so I can swim (which should be gentler to the hip) and I'll continue to ride the exercise bike (which doesn't seem to bother my hip too much), avoiding the elliptical until it doesn't hurt to walk. And, I'll be using the whirlpool at the gym after my workouts, which should also help. On a side note, I'm even more frustrated with my hand, as taking 2 Aleve twice daily doesn't seem to help it too much...it still hurts to play video games and stuff...

6 comments:

Meredith said...

Would you recommend Aleve over Advil in terms of a pain reliever, or just because it's fewer pills to take because it works longer?

John said...

I didn't see your comment on my blog till recently. Thanks for checking in. Send me an email @ jluiza@gmail.com if you want updates.

Shit kind of hit the fan-- She had two strokes after her mastectomy. Good news is she'll be able to live a normal life. She's bounced back very well. bad news is it will just take awhile.

-John

kristin said...

Meredith, I'm not a doctor and I don't play one on the internet, but I think that all other things being equal (i.e. no allergies/sensitivities/any other reason not to take Aleve or Advil), you gotta do what works for you. For me, Aleve wasn't cutting it. 3 Advil 3 times a day seems to be working for now, but if I miss a dose, I notice it, so if in another week I'm still having problems, it'll be another trip back to the doc.

Meredith said...

Ah, so you're back off the Aleve. I might give it a try sometime just because I'd like to see if it's more effective than my usual Advil liqui-gels.

Let me know if you want to get together sometime; I'm pretty sure you're in the area, right? (Assuming you remember me!)

Debbie said...

I am noticing a direct correlation to the taking of Advil or Aleve to my hip pain at night. I did see that unusual joint or muscle pain is an adverse side effect from the Advil and Aleve, etc., but this must be unusual. I'm just wondering if anyone else notices a correlation between taking ibuprofen to night-time hip or joint pain? I only get the hip pain each time after taking Advil or Aleve for a headache, etc. I've documented this for over a year now that if I go weeks or months without any ibuprofen, I have absolutely no issues, and then the night after I take two pills, I have the pain. Strange, but then again medication, like antidepressants can have opposite effects to the desired outcome.

Anyone else out there noticing this?

kristin said...

Debbie, that's interesting. Does the pain flare up right when you take it at night, or do you take it during the day and the find that at night you hurt more? If it's the latter, maybe you're feeling better during the day so walk around/abuse your hip more?

How often do you take Aleve or Advil? Sounds like an odd situation, does it happen with any other OTC pain medications? Have you tried any other prescription pain medicines? Have you talked to your doctor?

I hope that your pain issues are resolved soon! I just had back surgery to (hopefully) resolve some leg pain I've been having for months, I know it's really miserable to be hurting. It just changes everything, even if you don't realize how it's impacting your day-to-day outlook and attitude, it really does.